Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 115, NWS Cleveland, OH

June 29, 2013Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 29, 2013, 4:34 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2013, 4:34 PM EDT (20:34 UTC)
Expired
Jun 29, 2013, 5:15 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Mahoning County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS51 KCLE 292034
SVRCLE
OHC099-155-292115-
/O.NEW.KCLE.SV.W.0115.130629T2034Z-130629T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MAHONING COUNTY IN NORTHEAST OHIO
  SOUTHERN TRUMBULL COUNTY IN NORTHEAST OHIO

* UNTIL 515 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LORDSTOWN...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...
  YOUNGSTOWN...
  LORDSTOWN...
  NILES...
  CORTLAND...
  HUBBARD...
  CAMPBELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4134 8100 4134 8052 4106 8052 4104 8100
TIME...MOT...LOC 2034Z 227DEG 11KT 4111 8086

$$

GARNET
1 follow-up statement
462 
WWUS51 KCLE 292106
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
506 PM EDT SAT JUN 29 2013

OHC099-155-292116-
/O.EXP.KCLE.SV.W.0115.000000T0000Z-130629T2115Z/
MAHONING OH-TRUMBULL OH-
506 PM EDT SAT JUN 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRUMBULL AND NORTHERN
MAHONING COUNTIES EXPIRES AT 515 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4134 8100 4134 8052 4106 8052 4104 8100
TIME...MOT...LOC 2106Z 227DEG 11KT 4118 8076

$$

GARNET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:55 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 29, 3:55 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT SAT JUN 29 2013

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER GREAT LAKES AT THE SURFACE AND ALOFT WILL
SLOWLY DRIFT SOUTH AND WEST THROUGH MUCH OF NEXT WEEK BUT REMAIN
NEAR ENOUGH TO BRING UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CLOSED UPPER LOW DIVING SOUTH ACROSS THE MISSISSIPPI VALLEY DIGGING
THE TROUGH FAR TO THE SOUTH FOR THIS TIME OF YEAR. THIS WILL RESULT
IN SLOWLY BUILDING HEIGHTS ACROSS THE AREA AS THE TROUGH BECOMES
ESTABLISHED TO OUR WEST. OUR FLOW WHICH HAS BEEN LIGHT FROM THE
NORTHWEST WILL BACK MORE FROM THE SOUTHWEST AND SOME OF THE SHOWERS
FROM THE MIDWEST WILL ROTATE INTO THE AREA. WILL HAVE TO WATCH THE
AREA ALONG THE SURFACE TROUGH WHERE THERE MAY BE ENHANCED
CONVERGENCE...STILL CONCERNED ABOUT RAINFALL AMOUNTS. THE
PRECIPITABLE WATER IS DOWN A LITTLE BUT THE SLOW MOVEMENT OF THE
CELLS IS A CONCERN. PROBABLY NOT GOING TO GO WITH A FLOOD WATCH
SINCE THERE IS LESS CONVECTION AND RAINFALL RATES ARE SOMEWHAT LOWER
BUT WILL MENTION HEAVY RAIN THIS EVENING ACROSS THE SOUTHWEST
COUNTIES FROM BOWLING GREEN TO MANSFIELD AND MOUNT VERNON.

IT MAY BE CLOUDIER WITH MORE SHOWERS AROUND TONIGHT AND DEWPOINTS
WILL PROBABLY TRY TO COME BACK UP SO FORECAST LOWS WILL BE A COUPLE
OF DEGREES ABOVE GUIDANCE...GENERALLY IN THE LOWER AND MID 60S
EXCEPT SOME UPPER 50S EXTREME NE OH/NW PA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE TROUGH IS PROGGED TO REMAIN TO OUR WEST...AND SLOWLY RETROGRADE.
AS HEIGHTS RISE AND WE GET ON THE EAST SIDE OF THE TROUGH AND THE
JET STREAM WILL SWING BACK UP ACROSS THE AREA. UPPER DIVERGENCE WILL
INCREASE AND THE CAPE AND SHEAR WILL INCREASE SLOWLY. DEWPOINTS WILL
RISE WITH THE SHOWERS...PROBABLY A BIT MORE THAN GUIDANCE INDICATES.
WE WILL SEE AN INCREASE IN THE THUNDERSTORMS AGAIN...PROBABLY AS
EARLY AS SUNDAY AND ON MONDAY FOR SURE. THE SAME ISSUES WILL
REMAIN...LOCALLY STRONG STORMS WILL BE BACK WITH THE POTENTIAL FOR
LOCALLY HEAVY RAIN. THE RIDGE MAY BUILD ENOUGH FOR SOME DIMINISHING
IN THE SHOWER COVERAGE BY MID WEEK BUT IT MAY BE QUITE A WHILE
BEFORE WE CAN GO WITH A DRY FORECAST.

TEMPERATURES WILL DEPEND ON THE AMOUNT OF CLOUDS AND SHOWERS AT ANY
LOCATION BUT HIGHS AND LOWS WILL INCREASE A DEGREE OR TWO EACH DAY.
SPLIT THE DIFFERENCE BETWEEN THE NAM AND GFS MOS GUIDANCE FOR
SUNDAY...THEN TRENDED MORE TOWARD THE WARMER GFS/MAV GUIDANCE SINCE
IT ONLY TAKES A FEW PEAKS OF SUNSHINE THIS TIME OF YEAR TO GET TEMPS
UP...AT LEAST FOR A WHILE EACH DAY. HIGHS GENERALLY WARMING FROM THE
MID 70S TO THE LOWER 80S...NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH RETROGRADES WESTWARD FOR THE LATTER HALF OF THE
WEEK ON THE FRINGE OF THE BERMUDA HIGH. WITH THE TROUGH AXIS LOCATED
JUST WEST OF THE MISSISSIPPI RIVER...A DEEP SOUTHWESTERLY FLOW WILL
SET UP FROM THE GULF OF MEXICO TOWARDS EASTERN OHIO/PA...PUSHING
FURTHER WEST TOWARDS NEXT WEEKEND. GFS IS ADVERTISING PW VALUES UP
NEAR 2 INCHES FOR SEVERAL DAYS AND EXPECT ABOVE NORMAL CHANCES OF
SHOWERS AND THUNDERSTORMS WITH A HUMID AIR MASS IN PLACE.
TEMPERATURES WILL START TO CREEP BACK UP OUTSIDE OF CLOUDS AND
SHOWERS/THUNDERSTORMS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT REMAIN OVER THE AREA AND WILL
CONTINUE TO CAUSE PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS
THROUGHOUT THE TAF PERIOD. ERI IS THE LEAST LIKELY TO RECEIVE RAIN
TODAY AS THE MARINE AIR MASS MOVES ONSHORE THIS AFTERNOON. OTHERWISE
ALL OTHER SITES STAND THE CHANCE TO SEE SHOWERS WITH A CHANCE OF
THUNDERSTORMS...SOME OF WHICH MAY PRODUCE LOCALLY HEAVY
RAIN WITH IFR CONDITIONS THROUGH 00Z. SHOWERS AND THUNDERSTORMS
WILL DECREASE IN COVERAGE THIS EVENING EXCEPT FOR ACROSS NW OHIO
WHERE IT LOOKS LIKE AN AREA OF RAIN TRIES TO LINGER OR RE-DEVELOP
OVERNIGHT AND CONTINUE INTO SUNDAY MORNING. OTHERWISE THERE WILL BE A
DECREASE IN CLOUD COVERAGE OVERNIGHT WHICH MAY ALLOW PATCHY
FOG/STRATUS TO DEVELOP AFTER 08Z. SCATTERED SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP AGAIN ON SUNDAY.

.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH WEDNESDAY.

&&

.MARINE...
LOW PRESSURE OVER NORTHERN OHIO WILL SHIFT SOUTH OF THE OHIO RIVER
TONIGHT AND LINGER THERE UNTIL MONDAY. THE LOW WILL THEN SLOWLY
SHIFT TO THE NORTHWEST AFTER THAT AND MEANDER OVER THE CENTRAL GREAT
LAKES THROUGH MID-WEEK. NORTH TO NORTHEASTERLY WINDS WILL INCREASE
TO AROUND 15 KNOTS ON SUNDAY WITH WAVES BUILDING TO 2 TO 4 FEET ON
THE WESTERN BASIN. WINDS WILL REMAIN OUT OF THE NORTHEAST UNTIL
MONDAY NIGHT WHEN THEY START TO VEER TO THE WEST AND EVENTUALLY
SOUTH FOR THE LATTER PORTION OF THE WEEK.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS LOW
PRESSURE LINGERS OVER THE REGION. THE PRESENCE OF THE UPPER LOW WILL
INCREASE INSTABILITY AND CREATE A CHANCE OF WATERSPOUTS ON THE LAKE
INTO MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Jun 29, 5:26 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
526 AM EDT SAT JUN 29 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
526 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN
ISOLATED SEVERE STORM IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT WEEK
SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-300930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
526 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WATERSPOUTS
COULD OCCUR WITH ANY OF THE STRONGER STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 12:05 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 PM EDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     FLOOD            GENEVA                  41.80N 80.95W
06/29/2013                   ASHTABULA          OH   LAW ENFORCEMENT

            HEAVY RAINFALL OVERNIGHT OF ABOUT TWO AND HALF INCHES
            PRODUCED FLOODING OF STREETS AND SMALL STREAMS. WATER GOT
            DEEP ENOUGH TO FLOOD SEVERAL BUILDINGS IN TOWN INCLUDING
            AN APARTMENT COMPLEX.

&&

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:42 PM EDTSpecial Marine WarningCLE2 hr
Jun 29, 6:46 AM EDTAreal Flood AdvisoryCLEAshtabula, Lake3 hr
Jun 29, 9:30 AM EDTAreal Flood AdvisoryCLEAshtabula, Lake3 hr
Jun 29, 4:25 PM EDTSevere Thunderstorm WarningCLESummit50 min
Jun 29, 4:59 PM EDTSevere Thunderstorm WarningCLEPortage46 min
Jun 29, 5:15 PM EDTFlash Flood WarningCLERichland6 hr
Jun 29, 5:52 PM EDTAreal Flood AdvisoryCLEPortage, Summit3 hr
Jun 29, 7:40 PM EDTAreal Flood AdvisoryCLEAshland, Medina10 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.